Search Results

You are looking at 1 - 2 of 2 items for

  • Author: Mark Kotowicz x
Clear All Modify Search
Open access

Florence Gunawan, Elizabeth George and Mark Kotowicz

Summary

Denosumab is a fully human MAB that acts as a potent anti-resorptive by inhibiting activation of osteoclasts by inhibiting the receptor activator of nuclear factor-kappa B (RANK) ligand. Hypocalcaemia has been reported as one of the serious adverse sequelae of use of denosumab. We present a case of refractory hypocalcaemia following administration of a single dose of denosumab in a patient with metastatic castrate-resistant prostate cancer. The patient’s serum calcium and vitamin D concentrations and renal function were normal prior to denosumab administration. Serum alkaline phosphatase (ALP) level was however elevated pre-morbidly consistent with known bone metastases. The patient was treated with high-dose oral and IV calcium without any appreciable response in serum calcium. During his 30-day hospital admission, he demonstrated disease progression with development of new liver metastases and bone marrow involvement. Normocalcaemia was not achieved despite 1 month of aggressive therapy. Given the patient was asymptomatic and prognosis guarded, he was eventually discharged for ongoing supportive care under the palliative care team.

Learning points:

  • Denosumab is a potent anti-resorptive therapy and hypocalcaemia is one of the known adverse effects.
  • Serum calcium and vitamin D concentrations must be replete prior to administration of denosumab to reduce the risk of hypocalcaemia.
  • Denosumab has been proven to be more effective than zoledronic acid in preventing skeletal-related adverse effects in patients with metastatic castrate-resistant prostate cancer.
Open access

Colin L Knight, Shamil D Cooray, Jaideep Kulkarni, Michael Borschmann and Mark Kotowicz

A 51 year old man presented with sepsis in the setting of thioamide-induced agranulocytosis. Empiric broad-spectrum antibiotics was followed by directed narrow-spectrum antibiotics, and his neutrophil count recovered with support from granulocyte-colony stimulating factor (G-CSF) analogue transfusions. After a brief period of multi-modal therapy for nine days including potassium iodide (Lugol’s iodine), cholestyramine, propanolol and lithium to temper his persisting hyperthyroidism, a total thyroidectomy was performed while thyroid hormone levels remained at thyrotoxic levels. Postoperative recovery was uncomplicated and he was discharged home on thyroxine. There is limited available evidence to guide treatment in this unique cohort of patients who require prompt management to avert impending clinical deterioration. This case report summarises the successful emergent control of thyrotoxicosis in the setting of thioamide-induced agranulocytosis complicated by sepsis, and demonstrates the safe use of multi-modal pharmacological therapies in preparation for total thyroidectomy.

Learning points:

  • Thioamide-induced agranulocytosis is an uncommon but potentially life-threatening complication of which all prescribers and patients need to be aware.
  • A multi-modal preoperative pharmacological approach can be successful, even when thioamides are contraindicated, when needing to prepare a thyrotoxic patient for semi-urgent total thyroidectomy.
  • There is not enough evidence to confidently predict the safe timing when considering total thyroidectomy in this patient cohort, and therefore it should be undertaken when attempts have first been made to safely reduce thyroid hormone levels.
  • Thyroid storm is frequently cited as a potentially severe complication of thyroid surgery undertaken in thyrotoxic patients, although the evidence does not demonstrate this as a common occurrence.